Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: Seizure-Brain Calcification
|Kris38 - Sun Apr 06, 2008 8:47 am||
I am a 38 y.o. female and I thought I was very healthy. No medical issues, no use of meds. In Jan. of '08, I had a seizure. While at the hosp., I had a CT scan which showed a tumor on the right side of my head in the area above my ear (the area that affects my left motor skills, I can't recall the med term. for this). They asked me questions that led me to recall when I was 7 y.o. I had fallen & hit my head in the bathtub. According to my Mother, I had a seizure or stroke (it was diagnosed differently by 2 separate drs. at that time). I do recall the incident. I had no further problems from that incident.
I do not recall this recent incident at all. It happened about 10 mins. after I went to bed, according to my husband. I had a EEG which showed something and I had an MRI. I saw a neurosurgeon and he thinks its a calcification. There is no way to be 100% sure of this dx without a biopsy. He did'nt seem as concerned as I. This interrupted my life greatly, I became depressed and scared. Worried to death. I have never had medical issues to deal with. I was scheduled for another MRI in May of this year. I was placed on Trileptal 600mg, BID and Ultram for the headaches I had constantly since the seizure. The headaches continued so I was taken off the Ultram as they thought it making them worse and told to take OTC meds. The headaches continued, 24 hrs a day, 7 days a week. I then called the Dr., went back in, was told the OTC meds were probably, again, making the headaches worse ( I don't understand all this) so he placed me on Topomax, started me out slow and I will build that up. I am now taking Trileptal and Topomax. I am having side effects from the Topomax. I feel and act "goofy", dizzy, tired all the time. But, after almost 2 and 1/2 months I have not had a headache in 5 days and that in itself is worth the other side effects at this point. I am only at 2 tabs of the Topomax per day and will increase to 4, so we will see how the side effects work out. But, for now, I'm happy the headaches are gone. All that said, here is my concern. My husband says I am still up in the middle of the night with my head on my hands, eyes wide open, staring at the wall, unaware this is happening. My husband works nights, so he sees this only when he's home a couple of nights a week. It could be happening more often than we think. This was going on before I had the seizure, but we didn't know it was little seizures at the time. We just laughed it off. Should this still be a concern and does it mean I am still having seizures, and why does this happen only at night?
|John Kenyon, CNA - Mon Aug 11, 2008 10:36 pm||
It would be difficult to argue the lesion in your head is unrelated to the seizure, especially since it probably resulted from the blow to your head when you were a child (it does seem likely to be calcification as a head injury sustained at an early age has had lots of time to calcify, especially if it were located at the site of a juvenile suture in the skull). Such a growth could cause additional seizure activity later on, as well, depending on its exact location.
The sitting up in bed with your eyes open while asleep is possibly related, since there are such things as nocturnal seizures, but these are often "normal" behavior for certain individuals who are prone to hypnogogic phenomena and sleepwalking. I of course have no idea if you experience any of that, but the thing you describe sounds as though it would fall into that category. It may not be related to the seizure you know you experienced while awake.
This is a complex issue, although not necessarily a serious one. You seem to have both the seizures (at least the waking ones) under control and the headaches are improved a great deal as well. It now remains to determine whether or not the mass in your skull is causing any of this and if so, how best to manage it. Being followed aggresively by a neurologist would seem to be the logical next step. I hope this is what has happened.
Good luck to you and please do let us know how things go for you regarding this problem.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.